Can I Take Tylenol With an NSAID?

Appropriate Use is Largely Defined by the Side Effects

Doctor giving patient pills
 Getty Images/RUNSTUDIO

Tylenol (acetaminophen) is a type of medication with both analgesic and antipyretic properties. An analgesic is used to provide pain relief, while an antipyretic helps reduce fever.

There are many people who believe that Tylenol is pretty much the same thing as aspirin, Advil (ibuprofen), or Aleve (naproxen), but there is one key difference: the latter three belong to a class of drugs known as nonsteroidal anti-inflammatory drugs (NSAIDs).

While NSAIDs also have analgesic and antipyretic effects, they can also relieve inflammation caused by conditions such as arthritis, bursitis, and tendinitis. Tylenol cannot.

Despite this& added benefit, NSAIDs have a number of potentially serious side effects that limit their use. As such, neither Tylenol nor NSAIDs can be considered "better" than the other; they simply have their appropriate use.

How Tylenol and NSAIDs Differ

Tylenol is primarily used to treat things like headaches, fever, muscle ache, backache, toothache, and colds. While the exact mechanism of action is still unclear, Tylenol is believed to inhibit an enzyme called COX-2 in the milder way than NSAIDs. By doing so, it prevents the brain from releasing chemicals that activate pain receptors.

While NSAIDs do many of the same things, they also temper the production of prostaglandin, a hormone-like compound which promotes inflammation. Prostaglandins also have the distinction of protecting the stomach from the damaging effects of digestive acids.

And, therein lies one of the major challenges of NSAID use: as prostaglandin levels decrease so, too, does the protective benefit to the stomach. Because Tylenol has less effect on prostaglandin, its gastrointestinal side effects are far less severe.

Comparing Side Effects

The utility of Tylenol and NSAIDs are largely defined by their side effects.

The side effects of Tylenol are typically minor and may include stomach upset, nausea, loss of appetite, and headache. On occasion, itchiness and rash can also develop.

By contrast, NSAIDs can cause heartburn, stomach pain, and peptic ulcers. Long-term or excessive use can affect blood pressure and clotting and increase the risk of bleeding, hypertension, peripheral edema (leg swelling), heart attack, and stroke.

For its part, Tylenol is neither associated with cardiovascular nor peptic ulcer risk. It can, however, cause serious liver damage if used in excess (more than 4,000 milligrams per day) or taken with alcohol.

While NSAIDs can also cause hurt the liver if used in excess, the risk is far smaller. The same applies to the kidneys but usually only when there is an underlying kidney disorder.

Doubling Up Painkillers

As a rule, you wouldn't double up on NSAIDs because of the increased risk of gastrointestinal and cardiovascular side effects. Similarly, you wouldn't want to make a habit of doubling your Tylenol dose since liver toxicity may develop with a daily dose as little as 3,000 milligrams (or six Tylenol Extra Strength caplets).

With that being said, there is nothing inherently wrong if you decide to supplement your daily NSAIDs with Tylenol. If, for instance, your Advil or Aleve is not providing you the arthritis relief you need, you can take a Tylenol later in the day as long as you stay within the recommended dosage.

On the other hand, if you have underlying kidney impairment or liver disease (like hepatitis B or C), then you would need to work with your doctor to either tailor your usage or find alternatives that won't contribute to organ damage.

A Word From Verywell

During the onset of arthritis symptoms, people will often self-medicate and use pain as the sole measure of how much or little drug they need to take. While this usually won't cause problems in the early stages, it can become troublesome if the condition worsens and proper medical care is not sought.

Arthritis is a disease that needs to be managed. By working with a doctor, you can avoid treatment complications and find pharmaceutical and non-pharmaceutical solutions that can provide relief without causing damage to your health.

Was this page helpful?
Article Sources
  • Bally, M.; Dendukuri, M.; Rich, B. et al. "Risk of acute myocardial infarction with NSAIDs in real-world use: a Bayesian meta-analysis of individual patient data." BMJ. 2017; 357:j1909. DOI: 10.1136/bmj.j1909.
  • Scheiman, J. "NSAID-induced Gastrointestinal Injury: A Focused Update for Clinicians." J Clin Gastroenterol. 2016; 50(1):5-10. DOI: 10.1097/MCG.0000000000000432.
  • Yoon, E.; Babar, A.; Choudhary, M. et al. "Acetaminophen-Induced Hepatotoxicity: a Comprehensive Update." J Clin Transl Hepatol. 2016; 4(2):131-42. DOI: 10.14218/JCTH.2015.00052.